Wednesday, March 19, 2008, message from Karen Easter:
We have recently had several patients where we haven’t been able to get an acceptable result for PTT or PT. We use the Sysmex CA 1500. We get an early reaction error or no coagulation. When we talk with the nurse or doctor, they say the patient is not on heparin or Coumadin. Are there any other drugs that commonly cause interference with obtaining coagulation results? These patients are most commonly in the ICU.
Karen, I’m going to shoot in the dark, and also hope someone from Sysmex or Dade-Behring (now Siemens) can help with an answer. I presume you’ve checked for the “usual suspects,” clotted or lipemic specimens. Further, it may be someone is inadvertently flushing an access device with heparin prior to collection, a common occurence that goes unrecorded.
There are no drugs I know of capable of speeding or slowing the PT or PTT this drastically. There are a number of drugs that are “pegylated” (mixed with PEG) to prolong circulation time. Interferon is one. I’ve seen no articles implicating PEG with altering PTs or PTTs, but since PEG is viscous, it seems possible.
I’ll send your question to someone I know at Siemens and hope for a more definitive answer.